MAUDE Adverse Event Report: COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product code: dqx.Occupation: clinical risk manager.Pma/510(k) #: pre-amendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported a cope nitinol mandril wire guide was used in a (b)(6) female patient for a peripherally inserted central catheter (picc line) insertion procedure.User reports, "the right brachial vein was accessed using modified seldinger technique, while attempting to thread wire through the needle, resistance was met, attempt was stopped¿.Report further states, right brachial vein was accessed with new wire cope mandril wire, wire was able to be advanced.While adjusting the wire it was noted to snag on the needle.Both needle and wire were removed simultaneously.It was noted the wire had sheared at the end.Radiologist recommended x-rays of any involvement to see if there were any wire fragments.Chest x-ray and right humorous x-rays were done with no fragments noted.Because the brachial vein was the only vein large enough for a picc line, the attempt at picc line placement was aborted.A peripheral iv was started.No further adverse events have been reported in connection with this event.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Concomitant medical products ¿ product received on (b)(6) 2019.Investigation ¿ evaluation a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection and dimensional verification, were conducted during the investigation.The visual inspection of the returned device showed a damaged wire and needle with biomatter on the device.The coil was elongated severely.The distal tip of the device remained undamaged, suggesting that the wire was pulled through the needle.The mandril wire od was measured and confirmed that the device was manufactured within cook¿s specification.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A design history record review for lot 9212194 records one non-conformance for ¿offset coils by curver¿ (qty.4), which were all scrapped.All devices with the reported rpn go through a 100% check to verify that the guide is free of surface defects and coils are not offset, and a software search for complaints on the reported lot found no additional complaints from the field.No additional devices from the reported lot were in the distribution center to be further tested.Due to this information, there is no evidence to suggest that there is nonconforming product from this lot in house or in the field.Product labeling was also reviewed.The label illustrates that withdrawal and/or manipulation of the distal spring coil of the wire guide through the needle tip may result in breakage.Based on the information provided, inspection of returned product, and the results of the investigation, a definitive cause could not be established.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COPE NITINOL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8513518
Report Number1820334-2019-00834
Device Sequence Number13943748
Product Code DXQ
UDI-Device Identifier00827002084278
UDI-Public(01)00827002084278(17)231015(10)9212194
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2023
Device Model NumberN/A
Device Catalogue NumberPMG-18SP-60-COPE-NT
Device Lot Number9212194
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer05/15/2019
Initial Report FDA Received Date04/15/2019
Supplement Report FDA Received Date05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR